Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 158, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2024, 8:36 AM CDT for Cooper County, Pettis County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 8:36 AM CDT (13:36 UTC)
- Expired
- May 8, 2024, 9:01 AM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cooper County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 AM CDT, 2 hours 9 minutes earlier. Its key messages:
- Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon.
- Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday.
- A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend.
Area forecast discussion, May 8, 6:27 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 627 AM CDT Wed May 8 2024 .KEY MESSAGES... - Rounds of thunderstorms are possible today mainly along and east of a line from Harrisonville to Chillicothe. Very large hail and wind gusts to 60 mph can be expected with the morning storms, while very large hail, strong winds, and a tornado or two are possible this afternoon. - Additional showers/non-severe thunderstorms are expected across northern Missouri on Thursday. - A warming trend is expected through the weekend, with the threat of thunderstorms returning by the end of the weekend. && .DISCUSSION... Issued at 337 AM CDT Wed May 8 2024 Sit and spin upper level low centered across the western Dakotas is expected to fragment today as one of the main shortwaves rounds the base of the trough and pushes east tonight into Thursday. Across eastern Nebraska/eastern Kansas, mid level cloud cover has built overnight with strong isentropic lift near the 300K surface. Area of low pressure has moved into south central Kansas into north central Oklahoma. Warm front with this system has worked into southwestern Missouri as of 08Z, noted with an increase in moisture (dew points of 60+ F) south of the boundary. This boundary is expected to continue to lift north this morning, the increasing low level moisture is expected to reach the edge of the cap. With very steep lapse rates from 700-500 mb and 1-6 km bulk shear values of 40-50 knots overhead, expect storms that develop to be capable of very large hail (>2" in diameter) and possibly a strong wind gust or two owing to the mid level dry air. These storms are expected to move to the eastnortheast around 40 knots, but with very linear hodographs, there is the potential for splitting storms with left movers building into the southern portion of the forecast area (east of I-49 and south of I-70). CAMs suggest convective initiation between 9-12Z this morning. Building low level moisture will favor a loaded gun sounding with increasing instability with the very steep lapse rates remaining from 700-500 mb (in excess of 8 C/km). If the atmosphere is able to become capped for a time frame ahead of an approaching short wave, CAPE values may approach 1500-2000 J/kg with the strong shear remaining. Storms this afternoon could be closer to being surface based, bringing all severe hazards into play. Positioning of the boundary will be critical in terms of figuring out the precise threat area, but the greatest threat appears to be east of a line from Harrisonville MO to Chillicothe and areas east. For forecast highs today, sided close to the mean in areas west and north of the convection, with slightly cooler highs across central Missouri that could see storms throughout the day. As the area of low pressure shifts east this evening, northwest winds develop across the region. Cooler air returns to the region, but expect the chances for showers and perhaps a thunderstorm or two to increase across northern Missouri on Thursday as short wave associated with the northern branch of the jet builds south across the Upper Midwest. The low clouds and precipitation will keep temperatures cool across northern Missouri, while areas farther south warm a bit more closer to normal. Quieter weather is expected on Friday as high pressure builds south across the western Great Plains. As this ridge builds south and eventually east, temperatures should gradually warm through the weekend. Increasing south/westerly winds will lead to moisture building back into the region on Sunday. As a lingering fragment of the upper low builds east from the desert southwest, could see a renewed threat for additional showers and thunderstorms late Sunday into early next week. With weaker wind shear, the threat for severe weather looks to possibly be less than today. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 621 AM CDT Wed May 8 2024 Showers and thunderstorms have developed in the vicinity of the terminals this morning. These may impact the terminals briefly between now and 13z, with VSBY dropping to around 4SM. Storms should exit east of the terminals after 14z. Additional redevelopment of storms is possible later this afternoon, but these should remain east of the terminals. Once storms move out, VFR conditions are expected through the period. Light southeasterly winds this morning should veer throughout the morning hours, becoming west northwesterly by this afternoon behind a cold front. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...BT AVIATION...BMW
Hazardous weather outlook, May 8, 6:30 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 630 AM CDT Wed May 8 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 630 AM CDT Wed May 8 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning and afternoon. Large hail will be the main hazard, but damaging winds gusts and a tornado will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 8, 7:52 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
752 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM Hail Holt 39.45N 94.34W
05/08/2024 E0.50 Inch Clay MO Public
Marble-sized hail reported in Holt. Time
estimated from radar.
&&Local storm report, May 8, 7:53 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
753 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Hail 1 SW Kansas City Kansas 39.10N 94.64W
05/08/2024 E0.75 Inch Wyandotte KS Public
Report from mPING: Dime (0.75 in.). Time
adjusted from radar.
&&
CMSLocal storm report, May 8, 8:01 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
801 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM Tstm Wnd Dmg Archie 38.49N 94.35W
05/08/2024 Cass MO Utility Company
Downed wires and power outages near Truman
Road. Time estimated from radar.
&&
CMSLocal storm report, May 8, 8:09 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
809 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM Hail Oakview 39.21N 94.56W
05/08/2024 E1.50 Inch Clay MO Public
Social media report. Time estimated from
radar.
&&
CMSLocal storm report, May 8, 8:11 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
811 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM Tstm Wnd Dmg Archie 38.49N 94.35W
05/08/2024 Cass MO Utility Company
Corrects previous tstm wnd dmg report from
Archie. Downed trees and wires and power
outages near Truman Road. Time estimated
from radar.
&&
CMSLocal storm report, May 8, 8:17 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
817 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM Flash Flood 4 WNW Garden City 38.58N 94.27W
05/08/2024 Cass MO Public
Social media report of flash flooding near
the intersection of 297th Street and Kircher
Avenue.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:06 AM CDT | Special Weather Statement | EAX | Buchanan | 24 min |
| May 8, 6:30 AM CDT | Special Weather Statement | EAX | Cass | 30 min |
| May 8, 6:40 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| May 8, 6:58 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 32 min |
| May 8, 7:10 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 35 min |
| May 8, 7:14 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 31 min |
| May 8, 7:34 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 41 min |
| May 8, 7:37 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Ray | 23 min |
| May 8, 8:00 AM CDT | Areal Flood Advisory | EAX | Bates, Cass, Henry, Johnson | 18 min |
| May 8, 8:02 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| May 8, 8:18 AM CDT | Flash Flood Warning | EAX | Bates, Cass, Henry, Johnson | 6 hr |
| May 8, 8:39 AM CDT | Areal Flood Advisory | EAX | Pettis | 16 min |
| May 8, 8:55 AM CDT | Flash Flood Warning | EAX | Pettis | 6 hr |
| May 8, 9:20 AM CDT | River Flood Warning | EAX | Linn, Livingston | 20 hr |
| May 8, 9:22 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 31 hr |
| May 8, 11:36 AM CDT | River Flood Warning | EAX | Cooper | 33 hr |
| May 8, 2:09 PM CDT | Special Weather Statement | EAX | Henry | 36 min |
| May 8, 2:13 PM CDT | Areal Flood Warning | EAX | Cass, Henry, Johnson | 19 hr |
| May 8, 2:18 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 27 min |
| May 8, 2:34 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 15 hr |
| May 8, 3:02 PM CDT | Areal Flood Warning | EAX | Pettis | 6 hr |
| May 8, 5:26 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| May 8, 6:03 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.